I guess you’re probably not supposed to discuss your birth control pill on a public platform, but it’s my public platform and it’s kind of important.
I started on Yazmin when I was seventeen. I was on it for three years and I never had a problem with it. I lost weight while on it, the lowest I had weighed since I was fifteen. My skin cleared up, I was happy as a clam.
Then, for no good reason at all, I went off it. And I stayed off it for a year, while my skin got bad. The acne came back. As one bout cleared up, leaving a fresh patch of little purple scars, the next bout started.
So off I went, back to my doctor, and begged her to do something about my volatile hormones.
That’s when she put me on Yaz.
A month later I had my first migraine. I had just started my fourth year at Stellenbosch University. I put it down to the stress of moving, varsity, a boyfriend left in Cape Town.
A month after that I had my second migraine and I thought, must be my sinuses. I’d always had trouble with my sinuses.
Then I had another migraine and suspicion set in. Something had to be causing this. These weren’t just headaches. These were full-blown, head-splitting, eyeball-exploding, faint-in-the-bathroom migraines. They lasted hours. Days. I would collapse on the floor of the loo in the middle of the night and lie there until I was strong enough to sit up or one of my digs mates found me. I would curl up in a ball on the floor of the shower and lie under the stream of water until the geyser ran cold. I called my paramedic boyfriend once, begging him to drive to Stellenbosch and take me to hospital.
On one (stupid) occasion I woke up in Cape Town with a migraine just starting. I insisted on driving to Stellenbosch. I had an assignment due. I skipped a red robot in early morning rush hour traffic. I drove to my old res, tried to unlock the door with a key that didn’t fit and then threw up on the pavement. Eventually I found my way home.
Doctors put me on prescription migraine pills and anxiety meds. I started gaining weight quickly, which I’ve never lost. I visited a homeopath and called my gynae. The doctors at the student health center probably thought I was trying to get out of exams and barely listened to what I said before shoving a medical certificate in my hand and me out the door. My GP at home told me that some people get migraines and some people don’t and that I definitely didn’t have a brain tumour. I even took myself to an ophthalmologist, who assured me my eyesight was perfect.
After nearly a year of me tracking my migraines and traipsing from doctor to doctor, my homeopath eventually called a gynae she knew, who suggested I might be suffering from estrogen withdrawal migraines and recommended I come off my pill.
She didn’t ask what pill I was on.
I stopped Yaz immediately and have never had a migraine of that scale since.
At the time I thought, perhaps I just can’t be on the pill and brushed it off as unfortunate.
But then, as months passed and my skin got worse and I began to despair again about the bumps that sprouted in the corners of my mouth and on my shoulders, I started to question why I had suddenly developed an aversion to the pill, having been on it previously with no problems.
My gynae put me back on Yazmin as a test and I waited in anticipation for the first signs of a migraine. It never came. My skin began to clear up, I had a small bout of anxiety which I got under control quickly (and which I don’t think was related to the pill at all).
Then, a few weeks ago, I was having dinner with four friends I hadn’t seen in some years. One had moved to the USA and gotten married. Another had moved to Durban and gotten married. The third studies something sciencey, in a lab with a white coat.
Put a bunch of girls together and the topic of sex will come up. Every time. Every single time. We’re worse than men. I don’t remember who brought it up first, but we started talking about the pill. And it came out that the Durbanite had been on Yaz around the time of her wedding. She became depressed, lethargic and gained lots of weight. The scientist had also been on Yaz. She had mood swings, anxiety and headaches. And then there was me.
That night I came home and tweeted about our conversation and received numerous responses from woman who had had bad experiences themselves or who knew other people who had bad reactions. Everything from migraines, depression, anxiety, weight gain, vomiting.
Unfortunately this was some weeks ago and I never screenshot it.
I spoke to some more friends and found more and more people who had been on it and developed negative symptoms.
Then last night, thinking about perhaps writing something, I plugged these two words into the Google search bar.
Up popped articles dating back a week discussing the deaths of 23 young Canadian women, aged between 14 and 26. Articles I would never have seen had I googled this after that dinner six weeks ago. Their deaths have been linked to Yaz and Yazmin, both of which are made by Bayer.
In addition, class action suits are being brought against Bayer on behalf of over 1000 young women who are suffering the lasting effects of strokes, aneurysms and other medical conditions linked to Bayer’s birth control pills.
I think I got off easy with those migraines. Knowing how much pain I was in, I don’t feel like it is too dramatic to think perhaps I wasn’t that far off from a stroke or a brain aneurysm.
My mom has two friends who each have a daughter with medical problems. The first suffers from excruciating migraines, which nearly caused her to miss her matric exams last year. They have pulled her from doctor to doctor, tried acupuncture and a host of other treatments. The other girl developed seizures shortly after she began her first year at university. The doctor’s don’t know why and epilepsy meds are not helping her.
Both these girls are on Yaz. Both their conditions started shortly after being prescribed Yaz.
My mom has told their moms about my experience, about what I have found out from other friends and now she will tell them about what I researched online.
I have never had any issue with Yazmin and I think for now I will stay on it. I do know one girl, an old classmate, who tweeted me to say she had been on Yaz for a year with no side effects.
I don’t think it affects everyone negatively.
But we are too quick to put things in our bodies without doing the research or considering, in the months after, the effects it may be having on our bodies. Do your research. Watch your body. If you start developing any new physiological or psychological symptoms after starting a new medication, monitor it closely. Talk to your doctors.
And most importantly, make them listen. It took me a year to get a doctor to listen to me. And this was after I broke down crying in her office, unable to face walking out of another doctor’s room without an answer or a cure.
Even now, when I mention to a doctor the experience I had with Yaz I get brushed off and told about other patients who are fine on it.
Other patients might be, but there are many who aren’t.
Make them listen.
Make them listen.